Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 575, NWS Atlanta, GA

November 14, 2008Crisp County, Dooly County, Sumter County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Nov 14, 2008, 3:25 PM EST for Crisp County, Dooly County, Sumter County, Georgia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 14, 2008, 3:25 PM EST (20:25 UTC)
Expired
Nov 14, 2008, 3:52 PM EST
In force
27 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Crisp County, GA, Dooly County, GA, Sumter County, GA

The radar

The Robins AFB radar (KJGX), 91 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 142025
SVRFFC
GAC081-093-261-142130-
/O.NEW.KFFC.SV.W.0575.081114T2025Z-081114T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
325 PM EST FRI NOV 14 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRISP COUNTY IN CENTRAL GEORGIA
  DOOLY COUNTY IN CENTRAL GEORGIA
  EASTERN SUMTER COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 430 PM EST

* AT 324 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED 20 MILES
  SOUTHWEST OF GEORGIA VETERANS STATE PARK...MOVING NORTHEAST AT 35
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  RAINES...WENONA...CORDELE AND VIENNA.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3185 8394 3190 8394 3193 8429 3224 8394
      3227 8363 3206 8362 3182 8377
TIME...MOT...LOC 2024Z 233DEG 32KT 3186 8421

$$
1 follow-up statement
000 
WWUS52 KFFC 142052
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
352 PM EST FRI NOV 14 2008

GAC081-093-261-142059-
/O.CAN.KFFC.SV.W.0575.000000T0000Z-081114T2130Z/
CRISP GA-SUMTER GA-DOOLY GA-
350 PM EST FRI NOV 14 2008

...THE SEVERE THUNDERSTORM WARNING FOR DOOLY...EASTERN SUMTER AND
CRISP COUNTIES IS CANCELLED...

THE ONCE SEVERE THUNDERSTORM HAS WEAKENED AND IS NO LONGER EXPECTED 
TO PRODUCE SEVERE WEATHER AT THIS TIME.

AT 350 PM EST...THE THUNDERSTORM WAS LOCATED NEAR LESLIE IN 
SOUTHEAST SUMTER COUNTY AND MOVING NORTHEAST AT 35 MPH. ALTHOUGH THE 
STORM HAS WEAKENED...STRONG GUSTY WIND TO 40 MPH AND VERY HEAVY RAIN 
ARE STILL POSSIBLE WITH THIS STORM.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3185 8394 3190 8394 3193 8429 3224 8394
      3227 8363 3206 8362 3182 8377
TIME...MOT...LOC 2049Z 233DEG 32KT 3199 8400

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 14, 3:20 PM EST, 5 minutes earlier.

Area forecast discussion, Nov 14, 3:20 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
320 PM EST FRI NOV 14 2008

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
CURRENT SATELLITE LOOP SHOWS OVERCAST SKIES ACROSS GA WITH AN AREA
OF CLEARING OVER SOUTHERN AL MOVING THIS WAY. RADAR LOOP SHOWS
SHOWERS WITH A FEW ISOLATED THUNDERSTORMS MOVING NE OUT OF THE GULF.
THERE IS A WARM FRONT EXTENDING FROM THE CAROLINAS TO SOUTHERN AL
AND IT IS MOVING SLOWLY NORTHWARD THROUGH OUR CWA. THIS WARM FRONT
IS HELPING TO CREATE A MOIST AND MARGINALLY UNSTABLE SOUTHERLY FLOW
AHEAD OF THE UPPER AND SFC TROF NOW OVER THE MID AND LOWER MS
VALLEY. DEWPOINTS SOUTH OF THE FRONT ARE IN THE 70S WITH INSTABILITY
INDIES INCREASING DURING DAYTIME HEATING. . MUCAPES ARE IN THE 1000
TO 2000 RANGE WITH LIS AROUND 0 TO -2. MID LEVEL LAPSE RATES WILL
LIMIT HAIL POTENTIAL TODAY BUT THE COMBINATION OF 50-60KT OF DEEP
LAYER SHEAR AND ENHANCED LOW LEVEL HELICITY NEAR THE FRONTAL ZONE
WILL SUPPORT ISOLATED TORNADO DEVELOPMENT WITH ANY SUPERCELL
THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MODELS ARE IN GOOD
AGREEMENT IN THE SHORT TERM SHOWING THE WARM FRONT LIFTING NORTHWARD
TO ATL-AHN BY THIS EVENING BRINGING THE THREAT OF TSRA TO MUCH OF
THE CWA. THE BEST LOCATION FOR SEVERE WEATHER LOOKS TO BE SOUTH OF A
CARROLLTON TO ATLANTA LINE WITH THE BEST LOCATION FOR TORNADOES TO
BE ACROSS SOUTHEASTERN SECTION OF OUR CWA. THE MAIN UPPER TROUGH
RAPIDLY INTENSIFIES AND DEEPENS AS IT PUSHES EAST. THE MAIN TROUGH
AXIS WILL SWING THROUGH THE STATE TONIGHT AND BE EAST OF THE STATE
BY 18Z SAT. LOOKS LIKE SHRA/TSRA WILL COME TO AN END FROM W TO E
DURING THE DAY SAT. ONCE THE TROUGH SWEEPS BY GOOD CAA SET UP WITH
STRONG NORTHERLY FLOW. SHOULD SEE TEMPS DROP DURING THE DAY SAT WITH
OVERNIGHT LOWS EXPECTED IN THE 30S SAT NIGHT ACROSS MOST OF THE
AREA. SFC WINDS WILL APPROACH WIND ADVISORY CRITERIA SAT BUT RIGHT
NOW IT LOOKS LIKE WE WILL BE ABLE TO GET WAY WITH NOT HAVING ONE AS
WINDS ARE FORECASTED IN THE 12-18 KT RANGE.

.LONG TERM /MONDAY THROUGH FRIDAY/...
OVERALL THE EXTENDED WILL BE QUIET AND DRY. ONCE THE DEEP TROUGH
LIFTS IN THE SHORT TERM HIGH PRESSURE BUILD IN FROM THE LOWER AND
NORTHERN PLAINS AND DOMINATES THE WEATHER PATTERN THROUGH NEXT FRI.
THERE IS A DRY COLD FRONT THAT SWEEPS THROUGH THE STATE MON NIGHT
BUT IT WILL JUST HELP TO REINFORCE THE COOL DRY AIR THAT WILL ALREADY
BE IN PLACE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          56  59  37  54  36 / 100  50   0   0   0
ATLANTA         53  55  36  52  36 /  90  40   0   0   0
BLAIRSVILLE     53  53  34  48  29 / 100  60  20   0   0
CARTERSVILLE    53  54  36  53  30 / 100  50   0   0   0
COLUMBUS        58  61  40  58  37 /  70  30   0   0   0
GAINESVILLE     53  55  36  51  36 / 100  50   5   0   0
MACON           63  63  38  61  33 /  70  40   0   0   0
ROME            53  53  37  56  33 / 100  60   5   0   0
PEACHTREE CITY  54  58  34  55  31 /  80  40   0   0   0
VIDALIA         64  69  40  60  33 /  60  60  10   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Nov 14, 2:10 PM EST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
210 PM EST FRI NOV 14 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-151000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
210 PM EST FRI NOV 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS CENTRAL AND PORTIONS
OF NORTH GEORGIA THROUGH THIS EVENING. SCATTERED THUNDERSTORMS
EXPECTED THROUGH TONIGHT.

.SYNOPSIS...
A WARM FRONT ACROSS THE NORTH PORTION OF CENTRAL GEORGIA WILL DRIFT
TO NORTH GEORGIA THIS AFTERNOON. A STRONG COLD FRONT WILL MOVE TO
THE AREA TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING
WINDS AND POSSIBLE TORNADOES THROUGH THIS EVENING...FROM ATLANTA TO
ATHENS AND SOUTH. SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE
ENTIRE AREA THROUGH TONIGHT.

.DISCUSSION...
THE AIRMASS IS EXPECTED TO BECOME INCREASING UNSTABLE THIS AFTERNOON
WITH CAPES OF 1000 TO 2000 AND LIFTED INDICES OF ZERO TO MINUS 4.
THIS INSTABILITY COMBINED WITH LOW LEVEL WIND SHEAR WILL GIVE
POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE
ACTIVATION LATE THIS AFTERNOON OR EVENING.

BDL

In the hours before

Special weather statement, Nov 14, 9:36 AM EST, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
936 AM EST FRI NOV 14 2008

GAZ071-072-080>082-093>095-141530-
936 AM EST FRI NOV 14 2008

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN TAYLOR...MACON...
HOUSTON...PEACH...CRAWFORD...BIBB...JONES AND MONROE COUNTIES UNTIL
1030 AM EST...

AT 930 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED HEAVY
RAIN FROM AROUND FORSYTH TO GARDEN VALLEY...MOVING EAST AT 20 MPH.

THIS RAIN IS MOVING OVER AREAS THAT HAVE ALREADY RECEIVED HEAVY
RAINS EARLIER THIS MORNING. RUNOFF FROM THESE STORMS WILL CAUSE
MINOR FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND STREETS
ACROSS TAYLOR...MACON...HOUSTON...PEACH...CRAWFORD...BIBB...JONES
AND MONROE COUNTIES THROUGH 1030AM. THIS INCLUDES AREAS AROUND
RUSSELLVILLE... POTTERVILLE...MUSELLA...KNOXVILLE...HORNS...HICKS...
GARDEN VALLEY...BRENT...ROBERTA...REYNOLDS...FORSYTH...CULLODEN...
MARSHALLVILLE... LIZELLA AND FORT VALLEY.
Special weather statement, Nov 14, 9:43 AM EST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
943 AM EST FRI NOV 14 2008

GAZ039-050-051-060>062-073>076-141545-
943 AM EST FRI NOV 14 2008

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN BALDWIN...
WASHINGTON...JEFFERSON...GLASCOCK...HANCOCK...PUTNAM...WARREN...
TALIAFERRO...GREENE AND WILKES COUNTIES UNTIL 1045 AM EST...

AT 940 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED HEAVY
RAIN FROM AROUND RUDDEN TO CAMAK...MOVING NORTHEAST AT 30 MPH.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND STREETS ACROSS BALDWIN...WASHINGTON...
JEFFERSON...GLASCOCK...HANCOCK...PUTNAM...WARREN...TALIAFERRO...
GREENE AND WILKES COUNTIES. THIS INCLUDES AREAS AROUND WARFIELD...
SHOULDERBONE...RUDDEN...ROCKVILLE...REIDS CROSSROADS...PHOENIX...
NORRIS...MAYFIELD...JEWELL...HAMBURG STATE PARK...FLAT ROCK...
DEVEREUX...CULVERTON...BASTONVILLE AND WARRENTON.
Special weather statement, Nov 14, 3:05 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
305 PM EST FRI NOV 14 2008

GAZ078-089-090-102-142045-
305 PM EST FRI NOV 14 2008

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN STEWART...
CHATTAHOOCHEE...MUSCOGEE AND HARRIS COUNTIES UNTIL 345 PM EST...

AT 304 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE
OF SHOWERS AND A FEW THUNDERSTORMS FROM WEST OF MULBERRY GROVE TO
NEAR FLORENCE MARINA STATE PARK...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS
STEWART...CHATTAHOOCHEE...MUSCOGEE AND HARRIS COUNTIES THROUGH 345 PM
EST. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE FORT
BENNING...FLORENCE MARINA STATE PARK...OMAHA...COLUMBUS...FORTSON...
MULBERRY GROVE...WHITESVILLE...MIDLAND...JAMESTOWN...ELLERSLIE...
CATAULA...HAMILTON...CUSSETA AND PINE MOUNTAIN VALLEY.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 10:20 PM ESTDense Fog AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Butts and 58 more11 hr
Nov 14, 4:10 AM ESTTornado WarningFFCBibb, Houston, Peach30 min
Nov 14, 5:23 PM ESTTornado WarningFFCPulaski15 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.